Commutants mod normed ideals

  • Dan-Virgil VoiculescuEmail author


To Alain Connes’ non-commutative geometry the normed ideals of compact operators are purveyors of infinitesimals. A numerical invariant, the modulus of quasicentral approximation, plays a key role in perturbations from these ideals. New structure is provided by commutants mod normed ideals of n-tuples of operators and by their Calkin algebras. I review the modulus of quasicentral approximation, the relation to invariance of absolutely continuous spectra, to dynamical entropy and the hybrid generalization. I then discuss commutants mod normed ideals, their Banach space duality properties, K-theory aspects, the case of the Macaev ideal. Sample open problems are included.



This research was supported in part by NSF Grant DMS-1665534. Part of this paper was written while visiting IPAM in Spring 2018 for the Quantitative Linear Algebra program, which was supported by a NSF grant.


  1. 1.
    W. B. Arveson, Notes on extensions ofC -algebras, Duke Math. J. 44 (1977), 329–355.MathSciNetCrossRefGoogle Scholar
  2. 2.
    M. F. Atiyah, Global theory of elliptic operators, Proc. Internat. Conf. on Functional Analysis and Related Topics (Tokyo 1969), pp. 21–30, Univ. of Tokyo Press, Tokyo, 1970.Google Scholar
  3. 3.
    H. Bercovici and D. V. Voiculescu, The analogue of Kuroda’s theorem forn-tuples, in: Operator Theory: Advances and Applications, Vol. 41, Birkhäuser, Basel, 1989.Google Scholar
  4. 4.
    D. Bernier, Quasicentral approximate units for the discrete Heisenberg group, J. Operator Theory 29 (1993), No. 2, 225–236.MathSciNetzbMATHGoogle Scholar
  5. 5.
    B. Blackadar, K-theory for operator algebras, Math. Sci. Res. Inst. Publ. 5, Springer, New York, 1986.Google Scholar
  6. 6.
    J. Bourgain and D. V. Voiculescu, The essential centre of the mod–a diagonalization ideal commutant of ann-tuple of commuting Hermitian operators, in: Noncommutative Analysis, Operator Theory and Applications, 77–80, Oper. Theory Adv. Appl. 252, Linear Oper. Linear Syst., Birkhäuser/Springer, 2016.Google Scholar
  7. 7.
    L. G. Brown, R. G. Douglas, and P. A. Fillmore, Unitary equivalence modulo the compact operators and extensions ofC -algebras, in: Lecture Notes in Math., Vol. 345, Springer Verlag, 1984, pp. 58–127.Google Scholar
  8. 8.
    L. G. Brown, R. G. Douglas, and P. A. Fillmore, Extensions ofC -algebras andK-homology, Ann. of Math. (2) 105 (1977), 265–324.Google Scholar
  9. 9.
    R. W. Carey and J. D. Pincus, Commutators, symbols and determining functions, J. Funct. Anal. 19 (1975), 50–80.MathSciNetCrossRefGoogle Scholar
  10. 10.
    Y. Choi, I. Farah and N. Ozawa, A non-separable amenable operator algebra which is not isomorphic to aC -algebra, Forum Math. Sigma 2 (2014), 12 pp.Google Scholar
  11. 11.
    F. Cipriani, Dirichlet forms of non-commutative spaces, in: Lecture Notes in Math., Vol. 1954, Springer Verlag, 2008, pp. 161–276.Google Scholar
  12. 12.
    F. Cipriani and J.–L. Sauvageot, Derivations and square roots of Dirichlet forms, J. Funct. Anal. 13(3), (2003), 521–545.Google Scholar
  13. 13.
    A. Connes, Trace de Dixmier, modules de Fredholm et géometrie riemannierre, Nucl. Phys. B, Proc. Suppl. 5B (1988), 65–70.CrossRefGoogle Scholar
  14. 14.
    A. Connes, Non-commutative differential geometry, IHES Publ. Math., Vol. 62, 1985, pp. 257–360.CrossRefGoogle Scholar
  15. 15.
    A. Connes, “Non-commutative geometry”, Academic Press, Inc., San Diego, CA, 1994.zbMATHGoogle Scholar
  16. 16.
    A. Connes, On the spectral characterization of manifolds, J. Noncommut. Geom. 7 (2013), No. 1, 1–82.MathSciNetCrossRefGoogle Scholar
  17. 17.
    G. David and D. Voiculescu, s-numbers of singular integrals for the invariance of absolutely continuous spectra in fractional dimension, J. Funct. Anal. 94 (1990), 14–26.MathSciNetCrossRefGoogle Scholar
  18. 18.
    I. Farah and B. Hart, Countable saturation of corona algebras, C. R. Math. Rep. Acad. Sci., Canada 35(2) (2013), 35–56.Google Scholar
  19. 19.
    J. M. Garcia–Bondia, J. C. Varilly and H. Figueroa, “Elements of Non-commutative Geometry”, Birkhäuser Advanced Texts: Baseler Lehrbucher, Birkhäuser, 2001.Google Scholar
  20. 20.
    I. C. Gohberg and M. G. Krein, Introduction to the theory of non-self-adjoint operators, Translations of Mathematical Monographs, Vol. 18, AMS, Providence, RI, 2005.Google Scholar
  21. 21.
    A. Grothendieck, Une characterization vectorielle des espaceL 1, Canadian J. of Math. 7(1955), 552–561.MathSciNetCrossRefGoogle Scholar
  22. 22.
    J. W. Helton and R. Howe, Integral operators, commutator traces, index and homology, in: Proceedings of a Conference on Operator Theory, in: Lecture Notes in Math., Vol. 345, Springer Verlag, 1973, pp. 141–209.Google Scholar
  23. 23.
    N. Higson and J. Roe, “Analytic K-Homology”, Oxford University Press, 2004.zbMATHGoogle Scholar
  24. 24.
    M. Hochman, Every Borel automorphism without finite invariant measures admits a two-set generator, arXiv: 1508.02335.Google Scholar
  25. 25.
    J. Kaminker and C. L. Schochet, Spanier–WhiteheadK-duality forC -algebras, arXiv: 1609.00409.Google Scholar
  26. 26.
    G. G. Kasparov, The operatorK-functor and extensions ofC -algebras, Math. USSR Izvestiya (English translation) 16 (1981), 513–572.CrossRefGoogle Scholar
  27. 27.
    T. Kato, Perturbation theory for linear operator, Classics of Mathematics, Springer Verlag, Berlin, 1995.Google Scholar
  28. 28.
    J. Kellerhals, N. Monod and M. Rørdam, Non-supramenable groups acting on locally compact spaces, Doc. Math. 18 (2013), 1597–1626.MathSciNetzbMATHGoogle Scholar
  29. 29.
    J. Lindenstrauss and L. Tzafriri, “Classical Banach Spaces I and II”, Springer, 2014.zbMATHGoogle Scholar
  30. 30.
    M. Martin and M. Putinar, Lectures on hyponormal operators, in: Operator Theory: Advances and Applications, Vol. 39, Birkhäuser, 1989.Google Scholar
  31. 31.
    N. Monod, Fixed points in convex cones, arXiv: 1701.05537.Google Scholar
  32. 32.
    R. Okayasu, Entropy of subshifts and the Macaev norm, J. Math. Soc. Japan, Vol. 56, No. 1 (2004), 177–191.MathSciNetCrossRefGoogle Scholar
  33. 33.
    R. Okayasu, Gromov hyperbolic groups and the Macaev norm, Pacific J. Math., Vol. 223, No. 1 (2006), 141–157.MathSciNetCrossRefGoogle Scholar
  34. 34.
    R. Okayasu, Perturbation theoretic entropy of the boundary actions of free groups, Proc. Amer. Math. Soc. 134 (2006), 1771–1776.MathSciNetCrossRefGoogle Scholar
  35. 35.
    W. L. Paschke, K-theory for commutants in the Calkin algebra, Pacific J. Math. 95 (1981), 427–434.MathSciNetCrossRefGoogle Scholar
  36. 36.
    H. Pfitzner, SeparableL-embedded Banach spaces are unique preduals, Bull. London Math. Soc. 39 (2007).Google Scholar
  37. 37.
    M. Reed and B. Simon, Methods of modern mathematical physics, Vol. III: Scattering theory, Academic Press, 1979.zbMATHGoogle Scholar
  38. 38.
    J. M. Rosenblatt, Invariant measures and growth conditions, Trans. Amer. Math. Soc. 193 (1974), 33–53.MathSciNetCrossRefGoogle Scholar
  39. 39.
    S. Sakai, A characterization ofW -algebras, Pacific J. of Mathematics 6 (1956), 763–773.MathSciNetCrossRefGoogle Scholar
  40. 40.
    B. Simon, “Trace Ideals and Their Applications”, 2nd Ed., Mathematical Surveys and Monographs 120, AMS, Providence, RI, 2005.Google Scholar
  41. 41.
    M. Takesaki, On the conjugate space of an operator algebra, Tohoku Math. J. 10 (1958), 194–203.MathSciNetCrossRefGoogle Scholar
  42. 42.
    D. V. Voiculescu, A non-commutative Weyl–von Neumann theorem, Rev. Roumaine Math. Pures Appl. 21 (1976), 97–113.MathSciNetzbMATHGoogle Scholar
  43. 43.
    D. V. Voiculescu, Some results on norm-ideal perturbations of Hilbert space operators I, J. Operator Theory 2 (1979), 3–37.MathSciNetzbMATHGoogle Scholar
  44. 44.
    D. V. Voiculescu, Some results on norm-ideal perturbations of Hilbert space operators II, J. Operator Theory 5 (1981), 77–100.MathSciNetzbMATHGoogle Scholar
  45. 45.
    D. V. Voiculescu, On the existence of quasicentral approximate units relative to normed ideals I, J. Funct. Anal. 91(1) (1990), 1–36.MathSciNetCrossRefGoogle Scholar
  46. 46.
    D. V. Voiculescu, Almost normal operators mod γ p, in: V. P. Havin, S. V. Hruscev, N. K. Nikoski (Eds.), Linear and Complex Analysis Problem Book, Lecture Notes in Math., Vol. 1043, Springer Verlag, 1984, pp. 227–230.Google Scholar
  47. 47.
    D. V. Voiculescu, Entropy of dynamical systems and perturbations of operators I, Ergodic Theory and Dynamical Systems 11 (1991), 779–786.MathSciNetCrossRefGoogle Scholar
  48. 48.
    D. V. Voiculescu, Entropy of dynamical systems and perturbations of operators II, Houston Math. J. 17 (1991), 651–661.MathSciNetzbMATHGoogle Scholar
  49. 49.
    D. V. Voiculescu, Perturbations of operators, connections with singular integrals, hyperbolicity and entropy, in: Harmonic Analysis and Discrete Potential Theory (Frascati, 1991), 181–191, Plenum Press, New York, 1992.CrossRefGoogle Scholar
  50. 50.
    D. V. Voiculescu, Entropy of random walks on groups and the Macaev norm, Proc. AMS 119 (1993), 971–977.MathSciNetCrossRefGoogle Scholar
  51. 51.
    D. V. Voiculescu, Almost normal operators mod Hilbert–Schmidt and theK-theory of the algebrasE Λ( Ω), J. Noncommutative Geom. 8(4) (2014), 1123–1145.MathSciNetCrossRefGoogle Scholar
  52. 52.
    D. V. Voiculescu, Countable degree − 1 saturation of certainC -algebras which are coronas of Banach algebras, Groups Geom. Dyn. 8 (2014), 985–1006.MathSciNetCrossRefGoogle Scholar
  53. 53.
    D. V. Voiculescu, SomeC -algebras which are coronas of non-C -Banach algebras, J. Geom. and Phys. 105 (2016), 123–129.MathSciNetCrossRefGoogle Scholar
  54. 54.
    D. V. Voiculescu, A remark about supramenability and the Macaev norm, arXiv: 1605.02135.Google Scholar
  55. 55.
    D. V. Voiculescu, K-theory and perturbations of absolutely continuous spectra, arXiv: 1606.00520.Google Scholar
  56. 56.
    D. V. Voiculescu, Lebesgue decomposition of functionals and unique preduals for commutants modulo normed ideals, Houston J. Math. 43 (2017), No. 4, 1251–1262.MathSciNetzbMATHGoogle Scholar
  57. 57.
    D. V. Voiculescu, Hybrid normed ideal perturbations ofn-tuples of operators I, J. Geom. Phys. 128 (2018), 169–184.MathSciNetCrossRefGoogle Scholar
  58. 58.
    D. V. Voiculescu, Hybrid normed ideal perturbations ofn-tuples of operators II weak wave operators, arXiv: 1801.00490.Google Scholar
  59. 59.
    M. Yamasaki, Parabolic and hyperbolic infinite networks, Hiroshima Math. J. (1977), 135–146.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California at BerkeleyBerkeleyUSA

Personalised recommendations